The magnitude of risk of vigabatrin-associated visual field loss and any clinical predictors of risk were determined by systematic review of 32 studies identified by electronic searches of the literature. Reports were analyzed at the Universities of Liverpool, Cardiff, Birmingham, and Warwick, Coventry, UK. Of 1,678 patients exposed to vigabatrin, 738 (44%) had visual field loss compared to 30 (7%) among 406 controls. The random-effects estimate for the proportion of children with visual field loss was 34% compared to 52% for adults. The relative risk for visual field loss was 4.0. Risk factors for a higher proportion of patients with visual field loss were a larger mean cumulative dose of vigabatrin and increasing age. The authors conclude that vigabatrin should be reserved for patients with epilepsies known to be unresponsive to other alternative therapies or for patients receiving benefit from vigabatrin that outweighs the risk. [1]

COMMENT. Vigabatrin, an analog of GABA, irreversibly inhibits GABA transaminase, and increases brain levels of GABA. Bilateral concentric constriction of visual fields with relative sparing of the temporal fields, first reported in 1997, affects one third of children and one half of adults treated with vigabatrin. Apart from age, male gender, and cumulative dose over time, risk factors for this adverse effect of vigabatrin are unknown. Its use in children is restricted to patients with infantile spasms and tuberous sclerosis and as adjuvant therapy for partial seizures refractory to alternative treatments. Visual field examination is required prior to and at intervals during treatment. The intervals and optimal frequency of perimetry has not been determined. Ongoing research concerning risk factors and early detection of visual field loss associated with vigabatrin includes a possible genetic predisposition and use of imaging as a biomarker of nasal retinal nerve fiber attenuation [2]. Several studies show that the visual field loss may be permanent.